I recently had to have a tooth removed. It took the dentist about 12 shots of the Novocain to get the area numb. I don’t know why he couldn’t get the right spot. Now, a week later, I have this sharp bony ridge on one side of the extraction site. Is any of this normal? I don’t really have a lot of confidence in this dentist any longer.
Let’s start with that bony ridge and then we can discuss the Novocain issue. It is fairly normal for sharp edges to appear after an extraction is completed. When your tooth was first removed, your socket had a sharp edge to it. However, you didn’t notice it at that time because the gum was swollen around the area. As healing takes place and the gums calm down, the sharp area is more exposed.
If the area bothers you, it is not difficult for a dentist to smooth the area over or simply clip the sharp part. So, to put your mind at ease, that aspect of your treatment was perfectly normal. The Novocain issue is a bit different.
While it is possible that your dentist had a hard time finding the right spot, there is a more likely cause of this issue. One not all dentists are aware of. When a patient has dental anxiety, it interferes with the effectiveness of the numbing medication. In some higher anxiety cases, it is pretty much impossible to get numb.
In our experience, the solution to this is some dental sedation. Even mild sedation, such as nitrous oxide, can calm a patient enough to make their numbing medication work as intended.
If your dentist doesn’t offer that option, he won’t be the best dentist for you. Instead, seek out a dentist who offers dental sedation options.
You will also want to look into tooth replacement options for this extracted tooth. Whatever dentist you end up with can help you with that. Though, if you have questions in the meantime, we are happy to help.
This blog is brought to you by Hoffman Estates Dentist Dr. William Becker.